Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 34, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2023, 3:16 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2023, 3:16 PM CDT (20:16 UTC)
- Expired
- May 10, 2023, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:15 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 10, 2:15 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 115 PM MDT Wed May 10 2023 .SHORT TERM...(This evening through Saturday night) Issued at 115 PM MDT Wed May 10 2023 Tonight...a closed 500mb low pressure center along the Arizona/New Mexico border around 00z this evening will slowly lift northeast into southeast Colorado overnight. One batch of northeast to southwest oriented showers and thunderstorms is expected along and west of KS Highway 25 around 00z, continuing to impact nearly the same areas while possibly drifting east toward KS Highway 25 through midnight. With PWAT values of 1-1.3 inches and training of storms over the same areas we'll be watching for a flash flood threat along with the severe weather threat. After midnight, this wave slowly exits the area, only to be replaced by another batch of showers/thunderstorms mainly impacting areas along/west of KS Highway 25. Low temperatures are expected to be in the lower 50s to around 60. Thursday-Thursday night...the upper level low is forecast to lift northeast, reaching the southwest corner of the forecast area during the afternoon, continuing northeast toward the KS/NE border overnight. Current expectations are for another round of showers and thunderstorms to into the southwest 1/2 of the area from the southwest in the morning, continuing northeast across the remainder of the area during the afternoon. Behind this line of storms will be more hit and miss activity with a greater concentration under the upper low itself. For the overnight hours, pops will be much lower across much of the area, exception being across the far east and west. In the west, they'll be getting wraparound showers and increasing north/northwest winds on the backside of the storm. All modes of severe weather remain possible along with flooding/flash flooding during the day, especially for areas that received heavy rainfall the past 24 to 48 hours. High temperatures are expected to be in the lower 60s to middle 70s. Low temperatures are forecast to be in the lower 40s to lower 50s. Friday-Friday night...the closed upper low continues to slowly move northeast into central Nebraska during the day with with breezy to windy west to northwest surface winds on the backside of the low. For the overnight hours, the upper low continues slowly northeast toward southeast South Dakota. We'll still have some gusty northwest winds. It will be much more stable with wraparound showers and perhaps a thunderstorm occurring during the day, quickly decreasing in coverage overnight. High temperatures are forecast to be in the lower 60s to middle 70s with low temperatures in the lower 40s to lower 50s. Saturday-Saturday night...the 500mb picture shows upper ridging over the area, in between low pressure to our west and southwest as well as over the northeastern corner of the country. Looking at 850-500mb relative humidity and qpf, we're generally rather dry with a mid level dry slot over the area during the day. I cant argue with some patchy afternoon afternoons so will keep that in the forecast. For the overnight hours, it appears that moisture availability increases from the south and/or southwest supporting the NBM forecast where higher pops are tied to the better moisture. QPF values are rather low. High temperatures are forecast to be in the middle 60s to upper 70s with low temperatures in the lower 40s to lower 50s. .LONG TERM...(Sunday through Wednesday) Issued at 115 PM MDT Wed May 10 2023 Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb moisture increases and we currently have high chance pops across the area. High temperatures are forecast to be in the middle 50s to upper 60s with low temperatures in the lower 40s to around 50. Monday...overall moisture availability slowly decreases per GFS/GEM/ECMWF. This is generally followed by lower pops from the NBM. High temperatures are forecast to be in the lower to upper 60s with low temperatures in the lower to upper 40s. Tuesday...presently, the forecast is for dry conditions which is similar to a substantial dry slot from 850-500mb per the GFS. The GEM/ECMWF models show much more moisture in the column as we're in between low pressure to our northeast and ridging over the west. High temperatures are forecast to be in the lower to upper 70s with low temperatures in the middle 40s to around 50. Wednesday...the current forecast from the NBM is similar to where the GFS has better moisture in the 850-500mb layer, favoring far eastern Colorado for afternoon showers and thunderstorms. High temperatures are forecast to be in the lower 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1105 AM MDT Wed May 10 2023 KGLD...VFR conditions are expected from taf issuance through about 22z with southeast winds slowly increasing and gusts reaching 30kts. From 23z-11z, VFR conditions are generally expected with winds continuing to gust up to 30kts from the southeast. There is a good chance for thunderstorms to impact the terminal in the 23z-02z timeframe with erratic gusts to 45kts and rainfall that could produce sub VFR visibilities. Severe storms are possible. After 12z, sub VFR conditions are expected under stratus, generally light to possibly moderate rainfall as spokes of rainfall lift northeast across the area ahead of an upper level low pressure area. KMCK...sub VFR cigs are expected from taf issuance through about 20z with winds from the east up to 10kts. From 21z-02z, VFR conditions are expected with winds slowly increasing from the east-southeast, gusting up to 25kts or so. From 03z-07z, VFR conditions are expected. There is a chance for showers/thunderstorms to impact the terminal, producing erratic wind gusts and potentially sub VFR visibilities due to heavy rainfall. After 08z, sub VFR conditions are expected with stratus and some fog impacting the terminal. The better chances for rainfall are currently forecast to be west of the terminal. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, May 10, 12:20 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Wed May 10 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1120 AM MDT Wed May 10 2023 /1220 PM CDT Wed May 10 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a Slight Risk to Enhanced Risk of severe thunderstorms across the Tri-State area through tonight. In the Enhanced Risk area which is generally in the vicinity of the Kansas Nebraska border, thunderstorms capable of producing hail in excess of two inches in diameter, wind gusts to 70 mph, a few tornadoes and locally heavy rainfall. In the Slight Risk area which is generally across the remainder of the Tri-State area, the primary hazards include hail up to two inches in diameter, wind gusts to 70 mph, and locally heavy rainfall. Timing of the greatest severe weather threats is from around 2 PM MDT (3 PM CDT) through 10 PM MDT (11 PM CDT). Threat greatest threat for heavy rainfall is from 2 PM MDT (3 PM CDT) through all of tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Thursday, the risk for severe thunderstorms continues across the area. In addition, locally heavy rainfall will be possible. The main hazards will be large hail and damaging winds, but tornadoes will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather via telephone and social media.
In the hours before
Special weather statement, May 10, 2:50 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
250 PM CDT Wed May 10 2023
KSZ014-028-102015-
Thomas KS-Logan KS-
250 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of southwestern Thomas
and north central Logan Counties through 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winona, or 20 miles west of Oakley, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Thomas
and north central Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3904 10112 3903 10130 3927 10131 3926 10098
TIME...MOT...LOC 1950Z 176DEG 14KT 3908 10122
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 12:20 AM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 10, 12:50 AM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 10, 2:50 PM CDT | Special Weather Statement | GLD | Thomas | 25 min |
| May 10, 3:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 45 min |
| May 10, 3:30 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 60 min |
| May 10, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 55 min |
| May 10, 4:17 PM CDT | Flash Flood Warning | GLD | Thomas | 4 hr |
| May 10, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 50 min |
| May 10, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 36 min |
| May 10, 4:33 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 15 min |
| May 10, 4:41 PM CDT | Tornado Warning | GLD | Decatur, Rawlins | 19 min |
| May 10, 4:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 10, 5:06 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 39 min |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| May 10, 5:14 PM CDT | Tornado Warning | GLD | Decatur, Sheridan | 46 min |
| May 10, 5:38 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 4 hr |
| May 10, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 29 min |
| May 10, 6:00 PM CDT | Tornado Warning | GLD | Decatur, Norton | 19 min |
| May 10, 6:06 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 54 min |
| May 10, 6:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 60 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| May 10, 6:01 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 59 min |
| May 10, 6:25 PM CDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| May 10, 6:55 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| May 10, 5:09 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.